Ask a doctor

Can TENS on Temple Area Affect Botox in Temple Hairline for TMJ?

I received Botox for TMD (TMJ) one in lower jaw and two just past the temple area into the hairline. I am currently using a Fisher Wallace Stimulator (similar to TENS) that places electrodes on the temples for treatment of insomnia. Should I be concerned that electrical stiumlation on the temples, so close to injection site, might affect the effectiveness of Botox?

Doctor Answers (2)

Botox longevity with TENS

+1

I am not aware of any well-controlled scientific studies that evaluate the passive activity of muscle contraction and its effect of shortening the duration of Botox effectiveness. It is a theory that the muscle activity would shorten the Botox effect but I'm not certain this is proven.


Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Botox and TENS Stimulator

+1

you are stimulating the muscle but Botox is a neurotoxin that is blocking the stimulation at the end receptor - so, yes, I believe that stimulation will make you metabolize the Botox faster so you would need to get more Botox sooner than 3-4 months.

Hratch Karamanoukian, MD, FACS
Buffalo General Surgeon
4.5 out of 5 stars 5 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.